Thunderstorm Wind, Lake
- When
- July 5, 5:18 AM CST
- Where
- Lake County, 4 mi E of Gary
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.617, -87.267
Severe thunderstorms moved across northern Lake and northern Porter counties during the early morning hours of Saturday July 5th. Numerous trees and power lines were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms moved across northern Lake and northern Porter counties during the early morning hours of Saturday July 5th. Numerous trees and power lines were blown down. Minor flooding was also reported across some locations in northwest Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 1:25 AM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 225 AM CDT SAT JUL 5 2003 PUBLIC DISCUSSION FOR MORNING GRIDS/ZONES... SYNOPSIS...SERIES OF UPPER AIR DISTURBANCES WILL CONTINUE TO SPAWN CLUSTERS OF THUNDERSTORMS ACROSS THE UPPER MISSISSPPI VALLEY AND GREAT LAKES INTO MIDWEEK. MOST OF THESE EVENTS WILL BE NOCTURNAL OR EARLY MORNING. DISCUSSION...PERSISTENT DEPRESSED WESTERLY STREAM WITH EMBEDDED IMPULSES WILL KICK OFF TSTM CLUSTERS ACROSS THE NORTHERN PLAINS DURING THE NEXT SEVERAL DAYS WITH THESE MOVING THROUGH THE SOUTHERN LAKES THEREAFTER. ONE CLUSTER NOW BOWING OUT THROUGH EASTERN IOWA WILL RUSH ACROSS NORTHERN ILLINOIS DURING THE ENXT FEW HOURS. THIS ONE SUPPORTED BY RR QUAD OF RETREATING 125KT UPPER JET PROGGED TO MOVE ACROSS UP OF MICH AND NORTHERN THUMB THIS MORNING. 700-500MB FLOW OF 25-45KTS EXPECTED DURING THESE NEXT SEVERAL EVENTS SO BOWING THREAT LIKELY TO BE THE MAIN THREAT FOR THE NEXT FEW DAYS. MODELS...WHILE ALWAYS DOUBTED IN THESE CONVECTIVE SITUATIONS... ARE VALID IN THE OVERALL PATTERN AND MAY BE RIGHT IN HAVING THESE NOCTURNAL EVENTS FOR NRN ILLINOIS. SORT OF A 24HR CYCLE. APPEARS THAT SAT NIGHT AND AGAIN SUN NIGHT MAY BE PLAGUED BY A TSTM THREAT IN THIS AREA. BY MON-TUE A MORE DEFINED AMPLIFICATION IS FORECAST WHICH SHOULD INITIATE A BETTER DEFINED SURFACE CYCLONE MOVING ACROSS THE LAKES EARLY WEDNESDAY. THIS SUGGESTS MON AND PERHAPS TUE WILL BE WARMER DAYS IN MORE SUSTAINED SW FLOW WHILE FINAL ROUND OF CONVECTION TUE NIGHT COULD BE SYNOPTICALLY ORGANIZED. TEMPS NOT VARYING MUCH NEXT SEVERAL DAYS WITH MAXS A FUNCTION OF SUNSHINE AND CLEARING BEHIND THESE CLUSTERS. CONTINUING MUGGY. WILL AVERAGE UPPER 80S OR LOW 90S MOST SPOTS NEXT 2 DAYS THEN LOW 90S OR SO MON-TUE BEFORE HEADING INTO THE UPPER 70S WED. POPS GENERALLY BROAD BRUSHED DUE TO UNCERTAINTIES IN TIMING BUT HIGHER AT NIGHT. KL .CHI...NONE .CHI...NONE MERZLOCK
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-061100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SAT JUL 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT.
A BAND OF STRONG BUT WEAKING THUNDERSTORMS WITH LOCALLY STRONG WINDS
AND VERY HEAVY RAIN WILL MOVE OUT OF THE AREA BEFORE 800 AM. MOST OF
THE DAY SHOULD BE DRY BUT HUMID AGAIN. ANOTHER BAND OF THUNDERSTORMS
IS EXPECTED TO DEVELOP TO OUR WEST AND AFFECT NORTHERN ILLINOIS AND
NORTHWEST INDIANA AGAIN TONIGHT. A FEW OF THESE MAY BE SEVERE WITH
THE PRIMARY THREAT FROM WIND.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING. SOME OF
THESE MAY BE SEVERE. DRIER AND COOLER AIR IS EXPECTED LATER
WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR THE NEXT COUPLE HOURS AND
AGAIN TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
KLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
510 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM CRYSTAL LAKE IL 60 MPH TSTM GUST
07/05/03 MCHENRY TREES DOWN. REPORTED BY
STORM SPOTTER.>ILZ003-ILZ008-ILZ010-051025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 510 AM CDT SAT JUL 5 2003 ILZ003-008-010-051025- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED COUNTIES IN SEVERE THUNDERSTORM WATCH 641. COUNTIES CLEARED INCLUDE: IN ILLINOIS: LEE...OGLE...WINNEBAGO... THIS INCLUDES THE CITIES OF...DIXON...OREGON...ROCKFORD... ILC999-INC999-LMC999-051025-
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
535 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM ST CHARLES IL 70 MPH TSTM GUST
07/05/03 KANE EVENT DURATION 10
MINUTES. REPORTED BY
OFF-DUTY NWS EMPLOYEE.ILZ004-ILZ005-ILZ006-ILZ011-ILZ012-ILZ019-ILZ013-ILZ014-ILZ020- ILZ021-ILZ022-ILZ023-INZ001-INZ002-051110- SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE CHICAGO IL 550 AM CDT SAT JUL 5 2003 ILZ004>006-011-012-019-051110- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 642. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...DE KALB...KANE...LAKE...LA SALLE...MCHENRY... THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...DE KALB... LA SALLE...WAUKEGAN...WOODSTOCK... ILZ013-014-020>023-INZ001-002-051110- SEVERE THUNDERSTORM WATCH 642 REMAINS VALID UNTIL 800 AM CDT SATURDAY FOR THE FOLLOWING COUNTIES: IN ILLINOIS: COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...WILL... IN INDIANA: LAKE IN...PORTER... THIS INCLUDES THE CITIES OF...CHICAGO...GARY...JOLIET... KANKAKEE...MORRIS...NAPERVILLE...VALPARAISO...YORKVILLE...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
551 AM CDT SAT JUL 05 2003
TREE DAMAGE. WINDS ESTIMATED AT 65 MPH.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 AM MIDLOTHIAN IL TREE DAMAGE
07/05/03 COOK REPORTED BY STORM
SPOTTER.ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-INZ001-INZ002-051130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 613 AM CDT SAT JUL 5 2003 ILZ013-014-020>023-051130- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 642. COUNTIES CLEARED INCLUDE: IN ILLINOIS: COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...WILL... THIS INCLUDES THE CITIES OF...CHICAGO...JOLIET...KANKAKEE... MORRIS...NAPERVILLE...YORKVILLE... INZ001-002-051130- SEVERE THUNDERSTORM WATCH 642 REMAINS VALID UNTIL 800 AM CDT SATURDAY FOR THE FOLLOWING COUNTIES: IN INDIANA: LAKE IN...PORTER... THIS INCLUDES THE CITIES OF...GARY...VALPARAISO...
The Chicago radar (KLOT), 68 km away, was scanning. The volume nearest the first event began at 11:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373314, 5373315.